Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Topeka, KS

April 1, 202123 counties in Kansas

NWS Topeka, KS issued this fire weather watch at Apr 1, 2021, 3:10 PM CDT for 23 counties in Kansas. It took effect at Apr 2, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2021, 3:10 PM CDT (20:10 UTC)
In effect from
Apr 2, 2021, 12:00 PM CDT
Expired
Apr 1, 2021, 9:50 PM CDT
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS83 KTOP 012010
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
310 PM CDT Thu Apr 1 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-020930-
/O.NEW.KTOP.FW.A.0003.210402T1700Z-210403T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
310 PM CDT Thu Apr 1 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 
036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Friday afternoon through Friday
evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds of 20 to 30 MPH with gusts up to 45 MPH.

* HUMIDITY...Minimum RH values between 20 and 25 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
771 
WWUS83 KTOP 020250
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
950 PM CDT Thu Apr 1 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
/O.UPG.KTOP.FW.A.0003.210402T1700Z-210403T0100Z/
/O.NEW.KTOP.FW.W.0007.210402T1700Z-210403T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
950 PM CDT Thu Apr 1 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND CURED FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds of 20 to 30 MPH with gusts up to 45 MPH.

* HUMIDITY...Minimum RH values between 20 and 28 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this fire weather watch went out at Apr 1, 12:16 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 1, 12:16 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1216 PM CDT Thu Apr 1 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 248 AM CDT Thu Apr 1 2021

Quasi-meridional flow aloft this morning as an upper ridge builds
into the Inter-Mountain West. Meanwhile, an upper low is noted off
the Baja California coastline, progged to traverse the southern
plains this weekend.

Expansive sfc ridge drapes the central plains this morning,
resulting in clear skies and freezing temperatures in the upper 20s.
As the upper low and northern stream broad troughing enter the
western coast, associated ridge axis pushes eastward and allows
light northerly winds over eastern Kansas to veer to the south in
central Kansas from 10 to 15 mph.  With gusts in this area to near
20 mph, slightly stronger daytime mixing should boost highs into the
lower 60s. Weaker flow further east translates to upper 50s for most
of the CWA.

Southerly winds increase this evening in response to the lee
troughing to the west, becoming strong by the daytime hours Friday
from 15 to 25 mph, gusting in excess of 35 mph. It's possible a
headline may be needed for the wind, but at this time wind speeds
are marginal and will defer to latter forecasts. Strong boundary
layer mixing to h800 coupled with continued warm advection through
the afternoon lead to high confidence in trending warmer than
blended guidance with readings in the lower 70s. The gusty winds and
potential for low RH result in very high fire danger conditions.
Please see the Fire Weather Discussion below for more details.

The warming trend persists through the weekend into next week as
shortwave ridging builds eastward, maintaining southerly warm
advection each afternoon. With little modification to the present
airmass, temps could easily warm into the middle 80s by Monday and
Tuesday. 00Z model guidance continues to fluctuate with the timing
and track of the next negatively titled upper trough and storm
chances associated with an incoming cold front. Differences in low
level moisture profiles also deviate from each other, leading to
higher uncertainties in storm coverage and/or severity. Introduced
slight pops for this period focused over far eastern Kansas at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu Apr 1 2021

A dry airmass and no significant moisture advection is expected to
keep VFR conditions in place. A strengthening low level jet could
create some LLWS potential overnight tonight and confidence has
increased enough to include wind shear in the forecast. Expect
gusty surface winds to develop by mid morning Friday.

&&

.FIRE WEATHER...
Issued at 248 AM CDT Thu Apr 1 2021

The dry airmass remains present this afternoon as humidity
values drop to the lower 20 percentile.  However because of the
lighter winds from 10 to 15 mph, fire danger conditons are less of a
concern in the high category.

On Friday afternoon, widespread south winds increase from 15 to 25
mph sustained with gusts in excess of 35 mph in the afternoon.
Uncertainty exists in humidity values once again as models appear
too high on moisture advection from the south and southwest with no
apparent source region for moisture transport. In addition, forecast
soundings exhibit a dry airmass to h800 mixing downward so overall
trended towards the 25th percentile on the lower dewpoints with
readings in the low 30s by late afternoon. This would give humidity
values in the low to middle 20 percent range.  Very high fire danger
conditons are expected, mainly over north central and portions of
northeast Kansas.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...22
AVIATION...Wolters
FIRE WEATHER...22
Hazardous weather outlook, Apr 1, 3:36 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 AM CDT Thu Apr 1 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-020845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 AM CDT Thu Apr 1 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very high fire danger conditions are likely Friday afternoon
across north central and portions of northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:37 PM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington28 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.